Alert archive / Michigan / Special Weather Statements in 2011
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 7, 2011, 7:42 PM EDT for Cass County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 7:42 PM EDT (23:42 UTC)
- Expired
- Aug 7, 2011, 8:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Northern Indiana
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:45 PM EDT | TSTM WND DMG | 3 Sw Sodus, MI | ESTIMATED 18 INCH DIAMETER HEALTHY TREE BLOWN DOWN. PEA SIZED HAIL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
294
WWUS83 KIWX 072342
SPSIWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT SUN AUG 7 2011
MIZ077-078-080015-
BERRIEN MI-CASS MI-
742 PM EDT SUN AUG 7 2011
...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN CASS AND CENTRAL
BERRIEN COUNTIES IN SOUTHWEST MICHIGAN...
AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAIR PLAIN...MOVING SOUTHEAST AT 35 MPH.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG
WITH PEA TO HALF INCH SIZED HAIL.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DOWAGIAC...
BERRIEN SPRINGS AND EAU CLAIRE...
SANDY BEACH AND DEWEY LAKE...
INDIAN LAKE AND MAGICIAN LAKE...
SUMNERVILLE...
POKAGON...
LAT...LON 4209 8623 4207 8622 4208 8619 4203 8607
4185 8620 4201 8656 4209 8651 4216 8644
TIME...MOT...LOC 2341Z 304DEG 28KT 4204 8640
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:05 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 7, 4:05 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 405 PM EDT SUN AUG 7 2011 .SHORT TERM... WK SFC TROUGH ASSOCD/W SUBTLE MCV OVR SRN MI SPAWNING BKN LINE OF CONVN SWD INTO CNTRL IN. XPC THIS BKN LINE OF STORMS TO WORK QUICKLY EWD THROUGH THE REMAINDER OF CWA THIS AFTN. SECONDARY SFC TROUGH UPSTREAM ACRS SRN WI AND DESTABILIZING AIRMASS IN WAKE OF CURRENT ACTIVITY MAY YIELD ADDNL DVLPMNT TWD EVENING SW HALF...HWVR VEERING LL FLW AND EFFECTS OF LIKELY LK SHADOW PENETRATION INLAND PROMOTES SOME UNCERTAINTY. THUS WILL CARRY JUST A SLGT CHC MENTION. OTHERWISE WK SFC RIDGING BLDS IN LATE W/DECOUPLING BNDRY LYR XPCD. GIVEN RAINFALL THIS AFTN SHLD SEE SOME DENSE FOG AGAIN TWD SUNRISE. ON MON...NRN STREAM SW TROUGH OVR AB THIS AFTN WILL DIG SEWD TWD NRN LK SP BY 12Z TUE. GIVEN TREND SEEN IN 12Z GUIDANCE AND INDICATIONS IN HIGHRES GUIDANCE WILL ADD LT AFTN POP MENTION SW AND CARRY THAT EWD MON NIGHT. && .LONG TERM... MONDAY THROUGH SATURDAY STRENGTHENING INFLUENCE OF THE HUDSON BAY VORTEX CAN BE EXPECTED IN THE LONG TERM PERIOD AS FLOW RE-ORGANIZATION OVER THE GULF OF ALASKA SUPPORTS A CHANGE IN THE CONUS FLOW PATTERN. FORECAST MODELS AND MEAN ENSEMBLES ARE ALL ON THE SAME PAGE PER FLATTER LOCAL HEIGHTS WITH A NW FLOW REGIME...OFFERING COOLER THERMAL FIELDS AND MUCH DRIER AIR INTO THE REGION...ESP BY THE MIDDLE OF NEXT WEEK...WITH ANOTHER SFC TROUGH PUSHING THROUGH THE REGION ON TUES. HEIGHT FORECAST DETAILS STILL MUDDLED TOWARD THE END OF THE PERIOD...AS LOW CONFIDENCE IN THE MEAN MID LEVEL FLOW CONTINUES. THIS INCLUDES LATITUDINAL LOCATION OF THE HUDSON BAY VORTEX...AND THE DETAILS PER AN EXPECTED NE PAC UPPER TROUGH /BY DAY 6/ INCLUDING THE POSSIBLE TROUGH FRACTURE/SPLIT PER THIS FEATURE. LOW CONFIDENCE IN THE HEIGHT PATTERN IS FURTHER EVIDENT IN MEAN GEFS SOLUTIONS WHICH CONTINUE TO OFFER MODERATE HEIGHT SPREADS BY DAY 7. HENCE...PREFERENCE IS STILL TOWARD FORECAST CONSISTENCY AND PERSISTENCE BY DAY 6-7...WITH A SLIGHT TREND TOWARD THE ECMWF WHICH SEEMS TO HAVE A LITTLE MORE STABLE SOLUTION PER RUN-RUN NORTHERN CONUS HEIGHTS. TUESDAY...A STRONG COMPACT IMPULSE WILL TRAVERSE THE CANADIAN BORDER INTO THE GREAT LAKES AND SUPPORT A SFC TROUGH INTO THE REGION. DEEP MOISTURE WILL BE LOCKED WELL SOUTH OF THE AREA...WITH STRONG DYNAMICS WELL NORTH...STILL SETTING THE STAGE FOR A SPLIT SETUP PER PRECIP CHANCES. HOWEVER...APPRECIABLE HEIGHT FALLS ARE PROGGED AND GIVEN DECENT LL MOISTURE IN PLACE PER MID TO UPPER 60S DEWPOINTS WITH AROUND 340K AT H85...WILL CONTINUE LOW POP MENTION. NEGATIVE THETA-E ADV WILL SUPPORT A COOLING AND DRYING TREND INTO WED. WED-SUN...MASSIVE SFC RIDGE WILL SETTLE INTO THE REGION WITH DRY NORTHERLY FLOW CONTINUING. COOLEST TODAY LOOKS TO BE WED GIVEN H85 TEMP PROGS OVER THE REGION /DOWN TO 10C/. COOL NIGHTS WITH LOWS IN THE 50S EXPECTED AT MANY PLACES...ALTHOUGH AREAS NEAR LK MI MAY STAY MIXED GIVEN THE WARM LAKE WATERS. AIRMASS WILL GRADUALLY MODIFY THROUGH SAT...WITH WARMING THERMAL FIELDS AS THE SFC RIDGE SHIFTS EAST AND SUPPORTS RETURN SW FLOW AND INCREASING LL MOISTURE. STRONGER SIGNALS FOR A UPPER TROUGH INTO THE GREAT LAKES BY LATE FRIDAY-SAT WITH DECENT MOISTURE RETURN AHEAD OF THE SFC TROUGH. GIVEN COLLAB AND PERSISTENT MODEL PROGS IN NORTHWEST FLOW...HAVE INCLUDED LOW POPS FRIDAY-SAT. && .AVIATION... BKN LINE OF SHRA/TSRA ALG SFC TROUGH ASSOCD/W SUBTLE MCV OVR SRN MI WILL CONT TO WORK EWD THROUGH REMAINDER OF CWA THIS AFTN. UPSTREAM SECONDARY SFC TROUGH OVR SRN WI WILL FOLLOW THIS EVENING AND MAY PROMOTE A SHRA VCNTY KSBN OTHERWISE CLRG XPCD OVERNIGHT. WK SFC RIDGING AND DECOUPLING BNDRY LYR SHLD AGAIN LEAD TO IFR-MVFR CAT FOG DVLPMNT LATE LIKE LAST SVRL MORNINGS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...T LONG TERM...JC AVIATION...T
Hazardous weather outlook, Aug 7, 7:12 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 712 PM EDT SUN AUG 7 2011 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-082315- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 712 PM EDT SUN AUG 7 2011 /612 PM CDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY NORTHWEST OF A LOGANSPORT INDIANA TO THREE RIVERS MICHIGAN LINE. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH ISOLATED WIND GUSTS OF UP TO 40 MPH WILL BE POSSIBLE EARLY IN THE EVENING ACROSS EXTREME SOUTHWEST LOWER MICHIGAN INTO PORTIONS OF FAR NORTH CENTRAL INDIANA. BRIEF PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON...AND THEN AGAIN LATE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-082315- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 712 PM EDT SUN AUG 7 2011 /612 PM CDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS EVENING. WIND GUSTS TO 35 KNOTS WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ELEVATED RISK OF RIP CURRENTS TUESDAY AND WEDNESDAY. INCREASING WINDS AND WAVES ON LAKE MICHIGAN MAY CREATE HAZARDOUS BOATING CONDITIONS TUESDAY AFTERNOON INTO WEDNESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND AGAIN ON TUESDAY AFTERNOON. THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Aug 7, 3:16 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 1 S OSSIAN 40.87N 85.17W
08/07/2011 M67 MPH WELLS IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1101255
NDMLocal storm report, Aug 7, 3:32 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 2 S OSSIAN 40.85N 85.17W
08/07/2011 M67 MPH WELLS IN TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER IWX1101255
JCSpecial weather statement, Aug 7, 4:07 PM EDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EDT SUN AUG 7 2011
OHZ025-072030-
ALLEN OH-
407 PM EDT SUN AUG 7 2011
...STRONG THUNDERSTORMS MOVING ACROSS ALLEN COUNTY IN WEST CENTRAL
OHIO...
AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELIDA TO 16 MILES
SOUTHEAST OF FORT SHAWNEE TO 37 MILES SOUTH OF FORT SHAWNEE...MOVING
EAST AT 45 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS TO
50 MPH...ALONG WITH BRIEF TORRENTIAL RAINFALL.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
LAFAYETTE AND HARROD...
LAT...LON 4064 8388 4064 8410 4064 8411 4066 8411
4065 8416 4079 8425 4078 8388 4076 8387
4065 8387
TIME...MOT...LOC 2006Z 274DEG 43KT 4077 8410 4048 8393
4014 8409Local storm report, Aug 7, 4:30 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG 1 SW STOCKDALE 40.90N 85.96W
08/07/2011 MIAMI IN LAW ENFORCEMENT
TREES DOWN...TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER IWX1101256
JCLocal storm report, Aug 7, 7:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 1 NE STEVENSVILLE 42.02N 86.51W
08/07/2011 M0.25 INCH BERRIEN MI TRAINED SPOTTER
&&
EVENT NUMBER IWX1101257
BENTLEYSpecial weather statement, Aug 7, 7:42 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT SUN AUG 7 2011
MIZ077-078-080015-
BERRIEN MI-CASS MI-
742 PM EDT SUN AUG 7 2011
...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN CASS AND CENTRAL
BERRIEN COUNTIES IN SOUTHWEST MICHIGAN...
AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAIR PLAIN...MOVING SOUTHEAST AT 35 MPH.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG
WITH PEA TO HALF INCH SIZED HAIL.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DOWAGIAC...
BERRIEN SPRINGS AND EAU CLAIRE...
SANDY BEACH AND DEWEY LAKE...
INDIAN LAKE AND MAGICIAN LAKE...
SUMNERVILLE...
POKAGON...
LAT...LON 4209 8623 4207 8622 4208 8619 4203 8607
4185 8620 4201 8656 4209 8651 4216 8644
TIME...MOT...LOC 2341Z 304DEG 28KT 4204 8640The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:44 PM EDT | Special Weather Statement | IWX | Allen | 31 min |
| Aug 6, 9:18 PM EDT | Special Weather Statement | IWX | Wabash | 27 min |
| Aug 7, 4:12 AM EDT | Dense Fog Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 5 hr |
| Aug 7, 11:42 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke | 63 min |
| Aug 7, 12:20 PM EDT | Special Weather Statement | IWX | Elkhart, LaPorte, Saint Joseph | 55 min |
| Aug 7, 12:27 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Pulaski | 50 min |
| Aug 7, 12:51 PM EDT | Severe Thunderstorm Warning | IWX | White | 54 min |
| Aug 7, 1:10 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 30 min |
| Aug 7, 1:33 PM EDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 38 min |
| Aug 7, 1:59 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wells | 61 min |
| Aug 7, 2:03 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 44 min |
| Aug 7, 2:32 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 58 min |
| Aug 6, 9:16 PM EDT | Special Weather Statement | IWX | Paulding | 29 min |
| Aug 7, 2:23 PM EDT | Special Weather Statement | IWX | Williams | 37 min |
| Aug 7, 3:00 PM EDT | Special Weather Statement | IWX | Fulton | 30 min |
| Aug 7, 4:07 PM EDT | Special Weather Statement | IWX | Allen | 23 min |
| Aug 7, 10:53 AM EDT | Special Weather Statement | IWX | Van Buren | 37 min |
| Aug 7, 11:13 AM EDT | Special Weather Statement | IWX | Cass | 62 min |
Nearby
Special Weather Statements in Michigan, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.